MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING REAGENT IH-CARD ABO/D(DVI-)+REV A1,B; IH-CARD ABO/D(DVI-)+REV A1,B; 288 CARDS

BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING REAGENT IH-CARD ABO/D(DVI-)+REV A1,B; IH-CARD ABO/D(DVI-)+REV A1,B; 288 CARDS
Catalog Number 813112100
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported false positive reactions of two patient samples with the anti-b well of ih-card abo/d(dvi-)+rev.A1, b, lot: 9336010 on their ih-1000 instrument.A 2+ respectively 3+ reaction was obtained in the anti-b well, but reverse type indicated blood group a.After repetition on the same instrument the correct blood type (blood group a) was obtained.The customer provided us four (4) patient samples, ih-cell a1&b lot 9418011, and 12 cards of ih-card abd/d(dvi-)+rev a1,b, lot 9336010 for investigational testing.At first our quality control laboratory checked their retention sample of the supposedly defective lot ih-card abd/d(dvi-)+rev a1,b.The visual inspection for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber was passed without any irregularities.We did not observe any splashes in the reaction chamber.Then quality control laboratory tested the retention sample with different donor samples and with the patient samples provided by the customer on the ih-1000.As the reason for the complaint were false positive reactions in the anti-b, the focus was on the testing of blood group a and o rhd-positive blood samples.All positive and negative reactions were correct.We did not observe any false positive reaction in the anti-b with the retention sample.We were provided with 12 cards ih-card abo/d(dvi-)+rev a1,b by the customer and we identified gel/antiserum splashes into the gel chamber, and antisera residues under the aluminium foil.Due to the splashes the supernatant was no longer visible in the anti-a well and barely visible in the anti-d well.Eleven cards were tested (not pre-centrifuged) on the ih-1000 with a rhd-positiv blood samples and with the patient samples provided by the customer.All positive and negative reactions were correct.We did not observe any false positive reaction in the anti-b with the complaint sample.One card was pre-centrifuged to see if the dispersed drops observed at the top of the microtube and in the reaction chamber will disappear, however gel residues were still visible after one centrifugation.Investigation of the affected ih-1000 instrument is still ongoing.Based on the ongoing investigation we are not in the position to provide a conclusive statement.Due to the discrepancy between forward and reverse typing no false blood group typing was done at customer site.The retention sample reacted as expected, with both patient samples provided by the customer and blood sample from our donation center.All acceptance criteria regarding visual inspection and specificity were met, we did not observe any false positive results.However, the visual inspection of the cards received from the customer indicate a transportation and/or handling error of the affected ih-card lot.We highly recommended to the customer noting the following points according to the chapter precautions of the instruction for use: do not use cards showing signs of drying, discoloration, bubbles, crystals or other artifacts.Do not use cards with damaged foil strips.Do not use gel cards if the gel matrix is absent or if the liquid level in the microtube is not at or below the gel matrix.A clear liquid layer should be visible on top of the uniform gel matrix in each microtube.Cards with dispersed drops observed at the top of the microtube, due to improper storage or shipping conditions, have to be centrifuged with ih-centrifuge l or ih-reader 24 with preset time and speed before use.If drops are still observed on top of the microtube after one centrifugation it is recommended to not use the card." a review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
The customer reported false positive reactions of patient samples with the anti-b well of ih-card abo/d(dvi-)+rev.A1, b, lot: 9336010 on their ih-1000 instrument.A 2+ respectively 3+ reaction was obtained in the anti-b well, but reverse type indicated blood group a.After repetition on the same instrument the correct blood type (blood group a) was obtained.The customer provided us four (4) patient samples, ih-cell a1&b lot 9418011, and 12 cards of ih-card abd/d(dvi-)+rev a1,b, lot 9336010 for investigational testing.At first our quality control laboratory checked their retention sample of the supposedly defective lot ih-card abd/d(dvi-)+rev a1,b.The visual inspection for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber was passed without any irregularities.We did not observe any splashes in the reaction chamber.Then quality control laboratory tested the retention sample with different donor samples and with the patient samples provided by the customer on the ih-1000.As the reason for the complaint were false positive reactions in the anti-b, the focus was on the testing of blood group a and o rhd-positive blood samples.All positive and negative reactions were correct.We did not observe any false positive reaction in the anti-b with the retention sample.We were provided with 12 cards ih-card abo/d(dvi-)+rev a1,b by the customer and we identified gel/antiserum splashes into the gel chamber, and antisera residues under the aluminium foil.Due to the splashes the supernatant was no longer visible in the anti-a well and barely visible in the anti-d well.Eleven cards were tested (not pre-centrifuged) on the ih-1000 with a rhd-positiv blood samples and with the patient samples provided by the customer.All positive and negative reactions were correct.We did not observe any false positive reaction in the anti-b with the complaint sample.One card was pre-centrifuged to see if the dispersed drops observed at the top of the microtube and in the reaction chamber will disappear, however gel residues were still visible after one centrifugation.Trace files of the affected ih-1000 instrument were reviewed.Sample one was loaded on lane 4 position 1 and was pipetted by the left pipettor.The needle was washed before and after making the red blood suspension for the tests.The red blood suspension was pipetted from well 1 to 4, it means anti-a, anti-b, anti d and control.The waiting time between pipetting and centrifugation was 4 minutes.There were no errors during processing other than the alarm of the solid waste bin full (poubelle solide: threshold reached).The processed card image doesnt present any anomalies, the result was interpreted correctly by the algorithm.Sample two was loaded on lane 5 position 3 and was pipetted by the left pipettor.The needle was washed before and after making the red blood suspension for the tests.The red blood suspension was pipetted from well 4 to 1, it means control, anti d, anti b and anti a.The waiting time between pipetting and centrifugation was 26 minutes.There were no errors during processing other than the alarm of the solid waste bin full (poubelle solide: threshold reached).However, the card should have been cancelled due to the long waiting time in the centrifuge.The processed card image doesnt present any anomalies, the result was interpreted correctly by the algorithm.Sample three was loaded at 13:49 on lane 4 position 1 and was pipetted by the left pipettor.The needle was washed before and after making the red blood suspension for the tests.The red blood suspension was pipetted from well 4 to 1, it means control, anti d, anti b and anti a.The waiting time between pipetting and centrifugation was 15 minutes.There were no errors during processing.The processed card image doesnt present any anomalies, the result was interpreted correctly by the algorithm.As the sample is located in position 1 before pipetting the red blood cells the needle pipeted red blood cell reagents, discarding inter sample carry over.There is no indication for an instrument malfunction.The result for sample one seems to be related t a carryover from the anti sera of well 1 (anti-a) to well 2 (anti-b ) causing the false positive on well anti-b.The result sample two seems to be related t a carryover from the anti sera of well 3 (anti-d) to well 2 (anti-b ) causing the false positive on well anti-b.The result for sample three seems to be related to a carryover from the anti sera of well 3 (anti-d) to well 2 (anti-b ) causing the false positive on well anti-b.As we don't have pictures pre-processing we can't warranty the cards didn't present antisera splashes prior to testing.Based on the investigation the complaint was classified as confirmed - upp (unexpected product performance).The retention sample reacted as expected, with both patient samples provided by the customer and blood sample from our donation center.All acceptance criteria regarding visual inspection and specificity were met, we did not observe any false positive results.However, the images provided by the customer and the trace files analysis confirmed the customer´s reported false positive results.Also, the visual inspection of the customer cards showed cards that are not allowed to be used due to dispersed drops.The results seem to be related to a carryover from either the anti sera of well 3 (anti-d) or from the anti sera of well 1 (anti-a) to well 2 (anti-b ) causing the false positive on well anti-b.As a root cause issues during the transportation or handling of the ih-cards are suspected.Due to the discrepancy between forward and reverse typing no false blood group typing was done at the customer's site.We highly recommended to the customer noting the following points according to the chapter precautions of the instruction for use: · do not use cards showing signs of drying, discoloration, bubbles, crystals or other artifacts.· do not use cards with damaged foil strips.· do not use gel cards if the gel matrix is absent or if the liquid level in the microtube is not at or below the gel matrix.A clear liquid layer should be visible on top of the uniform gel matrix in each microtube.· cards with dispersed drops observed at the top of the microtube, due to improper storage or shipping conditions, have to be centrifuged with ih-centrifuge l or ih-reader 24 with preset time and speed before use.If drops are still observed on top of the microtube after one centrifugation it is recommended to not use the card." at this point in time we did not receive any further complaints from different customers regarding ih-card abo/d(dvi-)+rev.A1, b lot: 9336010.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.

Brand Name
BLOOD GROUPING REAGENT IH-CARD ABO/D(DVI-)+REV A1,B
Common Device Name
IH-CARD ABO/D(DVI-)+REV A1,B; 288 CARDS
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, 63303
GM   63303
MDR Report Key19674777
Report Number9610824-2024-00023
Device Sequence Number20771206
Product Code QHR
UDI-Device Identifier07611969964529
UDI-Public(01)07611969964529(17)250104(10)9336010
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
125534
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/04/2025
Device Catalogue Number813112100
Device Lot Number9336010
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2024
Supplement Date Received by Manufacturer06/10/2024
Initial Report FDA Received Date07/04/2024
Supplement Report FDA Received Date07/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-1000, SN (B)(6); IH-1000, SN (B)(6); IH-CELL A1&B, LOT 9418011; IH-CELL A1&B, LOT 9418011
Patient SexUnknown